weight gain

since i have been on the steriods my energy levas ave increased but i get urges to eat is this part of the treatment do steriods cause weight gain. i am trying sand find water helps flush and help me. i cannot walk with the cramps ad my legs swell up painfully and i have small round bruising on them. otherwise i am noyt in agony as i was in my kneck shoulders legs i can lift my arms move my head now.

i do get afraid dropping i will lose the ability again use my arms move my kneck its hard in a chair am sure you understand. i am positive happy natured though and keeps me gong hope everyone is feeling a little better jinnyx

7 Replies

oldestnewest
  • Jinny, try adding turmeric to your diet somehow, it is nature's anti-inflammatory and the best thing is it works, have a look at it on GOOGLE to see what it's properties are and also it is known as CURCUMIN so don't be put off if you get that coming up....if you like curry you are on a winner, but do try to eliminate things from your diet as this will for sure help x

  • hi jinnyone, ihave been on steriods for 2years i went from a size 14,16 to 22,24. iput on 4 stone as i could,nt come down of 40mlg but now i,m down to 5mlg the weight is coming of, my doctor said once i get down to 10 and under it would come of i did,nt believe him at the time but it,s true so i hope it happens for you. grace1

  • Hello Jinny. Yes, the steroids do cause weight gain. They increase the amount of glucose in your bloodstream by stimulating your liver and so that glucose isn't burned off but is deposited as fat, especially around our middles. Also, our bodies try to dilute the blood sugars by retaining water, and that doesn't help the weight gain either. Do try to curb your longing for sugary things because all that glucose puts a strain on your pancreas and you don't want to end up with PMR gone but diabetes taking up residence instead (which is what happened to me). I have always been small and started off at 8 stone 5 before steroids, went up to 10 stone and a size 14, am now back down to a size 10 and 8 stone 4. So it will come off!

    regards

    Kate

  • Hello Kate, The detail about the reasons WHY we gain weight on steroids is new to me and very interesting. Fortunately, although my appetite increased considerably when I first went onto steroids, it wasn't for sugary things and about the only time I drink water is with the myriad tablets I'm on!

    The ONLY positive about GCA was that between onset and diagnosis (2.5 months) I lost 1.5 stones. Worrying, since no one could tell me what was wrong but my clothes looked so much better on me! Vanity, vanity! I've since regained that weight-loss and more; a combination, I think, of steroids for nearly eighteen months and other health problems which have prevented me from even walking very much.

    You have given me a boost though, if you are saying that, provided you follow a normally healthy diet of course, the increased weight will melt away as the steroid dose decreases? I do hope so.

    Best wishes,

    Mega.

  • Hi Kate thank you for sopport and help i do hope i can reduce eight early days yet. Am not big eater but wow you get the munchies for sure. i have watch my liver profile too so they will be getting more blood of me next week. undrlying pain in kneck arms shoulders still there as am dropping feelng it more. my back very bad weher or not plus the angina and heart seems quicker. like a ride i cannot stop. wish me luck hope your well and wverypone else jinnyxxx

  • Ginny, I too felt hungry all the time when I first went onto steroids but it did pass eventually, perhaps when my high dose started to come down. Like grace and Kate my weight has gone up and up, though not as much as poor grace - 16 to 22 - and now that I've gradually reduced the steroids to 12.5/10 per day I'm hoping I can start to lose it again. I'm afraid you just have to accept that that is one of the side affects and try not get too downhearted about it.

    I too have had the 'bruising' but mostly on my arms where it has been difficult to see normal skin between them! Although even some nurses appear quite shocked by the state of them, I have been assured by several doctors that there is nothing to worry about so I hope that brings you a little comfort. My problem is GCA, not PMR but I think they both have similar durations and you have my sympathy if you have been fairly recently diagnosed.

    I wish you well soon.

    Mega

  • thanks so much mega it really helps as am now dow to 3 week on reduction 3 mls day i get mixed up thats 15 mls a day by 7 that for week thats85bi think i go next week so will tell reumatoligist. i have noticed also heart racing a little s if i cannot stop is this side affect or normal. it does worry me as i have angina.on medication for this monatrate sorbite. its like being on a ride that won't let you slow down.i rest for few hours a day as my back painvery bad. i have noticed my kneckarms pain still there in background so am going see wht week drop in medication does. thissite must be a lifeline to many keep up goodworkxxxjinny

You may also like...